Lipoatrophy Associated with Humalog Use in Insulin-Pump Therapy

2194

By: dhtest

If you use lispro (Humalog) insulin in your pump and are seeing dents in your skin at your infusion sites, a switch in insulin can stop the problem.

The situation, called lipoatrophy, happens when the fatty tissue under the skin disappears. Lipoatrophy, more common in the past, was believed to have been caused by reactions to insulins that are not as pure as today’s human-origin compounds. However, at least three recent cases of lipoatrophy involving the use of Humalog in a pump has led doctors from the Yale University and West Virginia University schools of medicine to caution others to be on the lookout for the problem.

The doctors, writing in the “Letters” section of the January 2001 issue of Diabetes Care, observed two incidents of lipoatrophy and received correspondence from a colleague who observed one case.

Switching to human-based buffered Regular insulin in the form of Velosulin alleviated the problems with lipoatrophy.

Doctors say evidence points to Humalog—not the delivery system—as being the primary factor in causing lipoatrophy.

Comments

comments

Diabetes Health Medical Disclaimer
The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.